Hail, Trego
- When
- September 12, 4:50 PM CST
- Where
- Trego County, 1 mi W of Ogallah
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.983, -99.750
4 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 12, 2:12 PM CST, 2 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 312 PM CDT MON SEP 12 2005 .DISCUSSION... DAYS 1-2... MAIN FORECAST CHALLENGES ARE ISOLATED SVR TSTMS EARLY TONIGHT...THEN TSTM CHANCES TUES NIGHT INTO EARLY WEDNESDAY...AND FINALLY HIGH TEMPS WEDNESDAY WITH PRECIP CHANCES AND COOLER AIRMASS BEHIND THE FRONT. UPPER AIR ANALYSIS AND WV LOOP SHOW A FAIRLY WELL DEFINED LONGWAVE TROUGH WITH EMBEDDED JET STREAKS OF REGIONAL IMPORTANCE. THE FIRST OF THESE JET STREAKS WHICH PROMPTED THE STORMS LAST NIGHT ACROSS SOUTHWEST KANSAS...WAS EJECTING NORTHEASTWARD INTO THE NORTHEASTERN DAKOTAS AND UPPER MIDWEST. IT HAS SINCE LEFT AN AREA OF SUBSIDENCE IN ITS WAKE ACROSS THE CENTRAL PLAINS AS NOTED BY DARKER, DRY AREA ON THE WV LOOP. QUICK ON ITS HEELS, HOWEVER, IS ANOTHER JET STREAK OF IMPORTANCE, WITH ORIGINS FROM THE SUBTROPICS. THE LEADING EDGE OF THIS JET...WITH ENHANCED LIFT...WAS JUST ENTERING THE HIGH PLAINS OF SOUTHEASTERN COLORADO AND NORTHEASTERN NEW MEXICO BY MID AFTERNOON. AT THE SURFACE, A DRYLINE IS IN PLACE THANKS TO BROAD, FAIRLY STRONG SOUTHWESTERLY FLOW THROUGHOUT THE TROPOSPHERE. CONVERGENCE ON THE DRYLINE WILL LIKELY CONTINUE INCREASING AS THE AFTERNOON WEARS ON...WITH CONTRIBUTIONS FROM THE DEEPER LAYER INCREASE IN UPWARD VERTICAL MOTION AHEAD OF THE SUBTROPICAL JET STREAK. BOUNDARY LAYER CONVERGENCE SHOULD BE ENOUGH TO OVERCOME CONVECTIVE INHIBITION AFTER 21Z ALONG THE DRYLINE...WHICH IS SHOWN, TO AN EXTENT, ON THE 12Z NAM AS A LINE OF ENHANCED H7 OMEGA AND INCREASED RH ALONG THE ENHANCED CONVERGENCE AXIS. THE UPSHOT IS THAT AT LEAST ONE SUPERCELL THUNDERSTORMS IS EXPECTED GIVEN CONVECTIVE INITIATION WITH AROUND 3000 J/KG CAPE FROM KHYS TO KDDC AND POINTS SOUTH...AND MORE THAN SUFFICIENT DEEP LAYER AND LOW LEVEL SHEAR. IT REMAINS TO BE SEEN WHETHER A STRONG ENOUGH SUPERCELL THUNDERSTORM CAN PERSIST TO 01-02Z WHEN 0-1KM SRH DRAMATICALLY INCREASES TO OVER 200 M2/S2. THIS REMINDS ME A LITTLE BIT OF THE 11 MAY 2005 EVENT WHERE ONE ISOLATED SUPERCELL FORMED JUST AFTER 00Z AND PRODUCED A LONG-TRACKED TORNADO IN GRANT COUNTY. CERTAINLY SOMETHING TO WATCH THIS EVENING. BEYOND TONIGHT...A COLD FRONT WILL BE PUSHING THROUGH EARLY IN THE MORNING TUESDAY...WHICH WILL BRING SLIGHTLY COOLER AIR INTO SOUTHWEST KANSAS...EXCEPT FOR THE FAR SOUTHEAST SECTIONS. WILL GO WITH 30 POPS IN THE FAR SOUTHEAST LATE IN THE AFTERNOON FOR STORMS DEVELOPING ALONG THE FRONT. THE FRONT THEN WILL BECOME QUASI-STATIONARY AS MORE SUBTROPICAL JET ENERGY COMES INTO THE HIGH PLAINS FROM THE SOUTHWEST. H7-85 FRONTOGENESIS AND WARM ADVECTION WILL BE INCREASING FAIRLY DRAMATICALLY OVERNIGHT NORTH OF THE SURFACE BOUNDARY...FROM SOUTHEASTERN COLORADO THROUGH SOUTHWEST KANSAS INTO NWRN OKLAHOMA. WILL INCREASE POPS THROUGH THE NIGHT INTO THE 40-50% CATEGORY FOR THE SOUTHWEST HALF OF ZONES. THE LIFT SHOULD CONTINUE THROUGH THE FIRST PART OF WEDNESDAY BEFORE WANING AFTER MIDDAY...HOWEVER, MUCH COOLER AIR WILL BE SETTLING IN AND TEMPS WILL STRUGGLE TO GET OUT OF THE LOWER 70S OVER MUCH OF THE AREA WITH REMNANT CLOUDS AND RAIN SHOWERS AROUND. DAYS 3-7... THE GFS AND LAST NIGHTS RUN OF THE ECMWF ARE IN FAIRLY DECENT AGREEMENT WITH THE UPPER LEVEL FLOW PATTERN DURING THE LATTER HALF OF THIS WEEK INTO THE WEEKEND. THE STRONG UPPER LEVEL WAVE THAT PUSHES THE FRONTAL BOUNDARY SOUTH ACROSS THE CENTRAL HIGH PLAINS TONIGHT AND TUESDAY WILL MOVE INTO EASTERN CANADA DURING WEDNESDAY NIGHT AND THURSDAY. IN THE WAKE OF THIS, THE SOUTHERN BRANCH OF THE WESTERLIES WILL STRENGTHEN WITH THE AXIS OF THE UPPER LEVEL JET LAYING EAST-WEST ACROSS THE OK/TX PANHANDLES. WITH THE FRONTAL BOUNDARY JUST TO OUR SOUTH, THE POTENTIAL FOR SOME ISENTROPICALLY INDUCED RAINFALL EXISTS OVER OUR SOUTHERN CWA. HAVE INCREASED THE AREAL COVERAGE OF POPS OVER THE SOUTHERN HALF OF THE CWA FOR THIS POSSIBILITY. WEAK UPPER LEVEL RIDGING RETURNS TO THE PLAINS FOR THE WEEKEND WITH TEMPERATURES WARMING BACK UP TO ABOVE NORMAL LEVELS. DURING THE FOLLOWING WEEK, THE LATTER PERIODS OF THE MODELS INDICATE THE UPPER LEVEL FLOW PATTERN BECOMING FAIRLY ZONAL. NOT A LOT OF CONFIDENCE IN THE MODEL SOLUTIONS IN THIS TIME PERIOD BUT WILL GO NEAR NORMAL ON TEMPS AND PRECIP IN 8-10 DAY. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 83 57 72 / 10 20 40 40 GCK 62 82 56 74 / 10 10 40 40 EHA 60 82 56 72 / 0 20 50 50 LBL 65 84 58 72 / 20 30 50 50 HYS 65 81 55 73 / 20 0 30 30 P28 70 88 63 77 / 0 40 40 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && UMSCHEID/GERARD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 306 PM CDT MON SEP 12 2005 KSZ030-031-043>046-061>066-074>081-084>090-131000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 306 PM CDT (206 PM MDT) MON SEP 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE AFTER 5 PM CDT TODAY, EAST OF A LINE FROM SCOTT CITY TO HUGOTON, INCLUDING THE COMMUNITIES OF GARDEN CITY, DODGE CITY, LIBERAL, NESS CITY, AND MEADE. THUNDERSTORMS WILL BE ISOLATED IN NATURE, ALTHOUGH STRONG WIND SHEAR AND AMPLE LOW LEVEL MOISTURE WILL ALLOW SUPERCELL THUNDERSTORMS TO EXIST EARLY THIS EVENING THROUGH 10 PM CDT. LARGE HAIL OF GOLFBALL SIZE OR LARGER AND AN ISOLATED TORNADO CAN EXIST WITH ANY SUPERCELL THUNDERSTORMS, MAINLY BETWEEN 6 PM AND 10 PM CDT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY TUESDAY, THERE IS A CHANCE FOR AFTERNOON THUNDERSTORMS SOUTHEAST OF A SAINT JOHN TO ASHLAND LINE. THEN, OVERNIGHT TUESDAY NIGHT, MORE SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER ALL OF SOUTHWEST KANSAS. AT THIS TIME, IT DOES NOT APPEAR THESE THUNDERSTORMS WILL BE SEVERE. ANOTHER CHANCE OF THUNDERSTORMS WILL EXIST FRIDAY AFTERNOON AND NIGHT. IT IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL PRODUCE SEVERE WEATHER. .SPOTTER ACTIVATION STATEMENT... SPOTTERS AND EMERGENCY MANAGERS, PARTICULARLY FROM SCOTT CITY TO LIBERAL EAST TO A NESS CITY TO DODGE CITY TO MEADE LINE SHOULD BE ALERT TO RAPID SEVERE THUNDERSTORM DEVELOPMENT AND SPOTTER ACTIVATION, MAINLY FROM 6 PM TO 10 PM CDT TONIGHT. UMSCHEID
The Dodge City radar (KDDC), 137 km away, was scanning. The volume nearest the first event began at 22:51 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474663, 5474664, 5474665, 5474666.